Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, they may change your blood chemistry.
What might happen:
You may experience a disturbance in the acid balance in your blood. This may lead to convulsions.
What you should do about this interaction:
Ask your healthcare professionals (e.g. doctor or pharmacist) before taking these drugs together.If you experience breathing difficulty, chest pain, slow or irregular heartbeat, confusion, muscle weakness, or numbness and tingling of the hands and feet, contact your doctor. Your doctor may stop your antacid or change you to a different medicine. This interaction may be worse if you have kidney disease.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Schroeder ET. Alkalosis resulting from combined administration of a "nonsystemic" antacid and a cation-exchange resin. Gastroenterology 1969 May;56(5):868-74.
2.Fernandez PC, Kovnat PJ. Metabolic acidosis reversed by the combination of magnesium hydroxide and a cation-exchange resin. N Engl J Med 1972 Jan 6; 286(1):23-4.
3.Ziessman HA. Alkalosis and seizure due to a cation-exchange resin and magnesium hydroxide. South Med J 1976 Apr;69(4):497-9.
4.Madias NE, Levey AS. Metabolic alkalosis due to absorption of "nonabsorbable" antacids. Am J Med 1983 Jan;74(1):155-8.
5.Baluarte HJ, Prebis J, Goldberg M, Gruskin AB. Metabolic alkalosis in an anephric child caused by the combined use of Kayexalate and Basaljel. J Pediatr 1978 Feb;92(2):237-9.
6.Sodium Polystyrene Sulfonate US prescribing information. Roxane Laboratories, Inc. September, 2005.